Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Having pain and discomfort in abdomen. Feeling empty bowels. Prescribed Citro. Suggestions?

User rating for this question
Answered by

Practicing since : 1962
Answered : 693 Questions
I have lower left abdomen discomfort. Not really pain. On scale of 1-10, only 1 or 2 ever, often 0. Slight cramping, full bowel feeling comes and goes with full/empty bowels. Started mid-May after eating pistachios every day for many days and popcorn old maids. I don't usually eat those, but do eat nuts routinely. Went to my family doc. He examined me. Prescribed Citro and that M-word drug typically given for anti-infection for diverticulitis. Took for 10 days. No improvement. Not worse either. I have ct scan with contrast prescription, good for 60 days. Radiation for that one is SO high. Don't want that. Ok with ultrasound. Can't get in to even talk with doc about ultrasound instead of radiation for one month. Will be doing remote jungle traveling in 80 days, just for 2 weeks. I am female, 53, very healthy, athletic, eat mostly vegetarian, lots of fruits, vegets, whole grains. Not overweight. Can I just live with this diverticulitis discomfort? It does not disrupt my normal activity. If it gets worse, then pursue more treatment? I'm concerned about a flareup during my trip and not just dull discomfort.
Posted Tue, 9 Jul 2013 in Digestion and Bowels
Answered by Dr. Charles S Narasi 11 hours later
Hello, XXXXX,
Thank you for contacting XXXXXXX with your query.
You mention that the problem started around mid may
after ingestion of nuts. You mention Diverticulitis. I am
not sure if you have had colonoscopy in the past showing
diverticulosis. If that is the case , I agree with treating
you with antibiotic combination of ciproflaxin and metronidazole
which is the standard treatment for ten days. I am not sure if you
had a complete blood count which would have shown elevated
white blood cell count if you had active infection.
Now you are experiencing low dull ache in the left lower abdomen
which would be the site of prior infection (Few weeks ago). Even
after the inflammation is being controlled , there will be some
irritation and spasm in that area.
Previously , experts advised to avoid nuts, seeds , popcorn , corn etc.
if one had diverticulosis. The fear was that these could get trapped
in the pockets and start the infection and diverticulitis.
Recent studies (Extensive) have shown that eating high fiber diet
which includes nuts , seeds etc. is beneficial in preventing attacks
of diverticulitis. However during an attack of diverticulitis, one should
avoid these and doctors usually prescribe a low residue diet.
I think your diet is fine. Moderate amounts of nuts are helpful.
I am positive that your pain will subside in a couple of weeks when
your bowel movements become normal.
For minor pain , you can take acetaminophen which is mild.
Make sure you drink enough liquids as well.
As for being afraid of CT-Scan radiation , there is no significant
danger of over exposure to radiation. CT-Scan is the best way to
diagnose diverticulitis and associated abscess or perforation etc.
I am sure you will do fine. I wish you the very best.
Above answer was peer-reviewed by
Follow-up: Having pain and discomfort in abdomen. Feeling empty bowels. Prescribed Citro. Suggestions? 37 minutes later
Thank you much.

Should have mentioned I had colonoscopy Nov 2010 which showed diverticulosis in that exact area where discomfort is present. Doc referred to it during my visit when reviewing my chart. No other abnormalities from the Nov 2010 colonoscopy.

I did not have blood count done. That was scheduled along with the ct scan, which I have not done.

Any thoughts you have on:

Kyo Dophilus from Wakunaga or

Bio-Bifidus from American Biologics

or any other natural remedies I should be taking now? I am taking a probotic that contains B infantis 10 mg. It is a Walgreens brand 4x Probiotic.

Aren't there some anti-spasm drugs that might help?

BMs are normal most of the time now. Prior to doc visit I had messed myself up by taking just 2 extra strength Ex Laxes. Bad, bad effects and no normal BM for 3 weeks. Never again.

If a blood test shows infection, would a repeat of the cipro and something other than metronidozal (because that made me very nauseous ) be advised? I've needed 2 rounds of antibiotics before for uti or ear infection. Why not for divertic?

Appreciate your time and knowledge in these followup questions. Your previous response was helpful. I'll be giving great feedback at the end of our session, which allows 3 followups after the original, I believe. This is follow up #1.

Answered by Dr. Charles S Narasi 12 minutes later
Glad to be of help. Since you have already had a
course of antibiotics , the blood test may come back
normal unless there is reactivation of infection. In that
case, you will have fever , chills and more abdominal pain.
I know metronidazole has side effects on the stomach
and the taste buds giving you metallic taste. There are
other medications such as Ampicillin related that could
be used in place.
As for probiotics, I am a firm believer and recommend them.
The one you are taking is fine. Anytime you take antibiotics,
you should also take the probiotic supplement.
Since your colonoscopy was two years ago and no polyps were
found, your next exam will be in ten years unless symptoms change.
I wish you well.
Above answer was peer-reviewed by
Follow-up: Having pain and discomfort in abdomen. Feeling empty bowels. Prescribed Citro. Suggestions? 4 hours later
Thank you for your prompt response. Good idea on anti-biotics and probiotics. I do take Fluconozale always with anti-biotics to prevent yeast infections.

I have never had chills, fever, temp with this abdomen discomfort.

Back to the ct scan. Is it not true that the lower ab with contrast is equal to 250 chest x-rays or in other terms, 7 years of normal radiation? I have no problem with mammograms or dental x-rays or other x-rays. But this procedure seems excessive, especially since my symptoms are mild. If I were bleeding and in terrible pain, I'd have the ct scan. For my case, AT THIS POINT, it seems like overkill. What do you think?

Appreciate your continued attention and knowledgeable replies.
Answered by Dr. Charles S Narasi 15 hours later
Hello, XXXXX,
If you do not have any fever, chills, or severe recurrent
abdominal pain , then there is no need for you to have
the CT-Scan at this time. The scanners have been much
much improved now so that the damage from radiation
is very minimal and people have sometimes repeat CT-Scans
several times during hospitalization especially if they are
following abscess etc. But you are doing O.K.
I wish you the very best.
Above answer was peer-reviewed by
Follow-up: Having pain and discomfort in abdomen. Feeling empty bowels. Prescribed Citro. Suggestions? 13 hours later
No questions. My review will be:

Very satisified with Dr. XXXXXXX S Narasi responses to my questions. They were specific to my inquiries. I have never used Healthcare Magic before and was skeptical. I would not hesitate to use it again.
Answered by Dr. Charles S Narasi 10 hours later
You are very welcome.
Have a great day !
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor